Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 270, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 20, 2008, 5:35 PM EDT for Allegany County, Maryland; Grant County, Mineral County, West Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2008, 5:35 PM EDT (21:35 UTC)
- Expired
- Jul 20, 2008, 6:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Allegany County, MD, Grant County, WV, Mineral County, WV
The radar
The Sterling radar (KLWX), 134 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:21 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 20, 3:21 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT SUN JUL 20 2008
.SYNOPSIS...
HIGH PRESSURE WILL CONTROL THE WEATHER PATTERN INTO MONDAY BRINGING
SEASONABLY WARM CONDITIONS. A COLD FRONT WILL BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS TUESDAY. THIS FRONT WILL STALL OUT JUST TO
OUR SOUTH FOR THE MIDDLE OF THIS WEEK WITH WEAK HIGH PRESSURE
NEARBY. THE FRONT WILL INCH NORTH TOWARD THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WATER VAPOR LOOP SHOWS A RIDGE ACROSS THE WESTERN CONUS AND PLAINS.
TROPICAL STORM CRISTOBAL WAS OFF THE SOUTH CAROLINA COAST...WITH AN
UPPER LOW NEAR LAKE WINNIPEG TRAVERSING THE MEAN FLOW RESIDING ALONG
THE CANADIAN BORDER. A POSSIBLE MCV WAS LOCATED NEAR OVER THE LOWER
GREAT LAKES. ACARS 400-250MB WIND OBSERVATIONS SHOW A 80-110KT JET
FROM THE PACIFIC NORTHWEST EAST NORTHEAST OVER THE UPPER GREAT LAKES
AND NEW ENGLAND. LIGHT WINDS RESIDED OVER THE SOUTHEAST CONUS. 11Z
SURFACE ANALYSIS PLACED A TROPICAL STORM CRISTOBAL OFF THE SOUTH
CAROLINA COAST. A TROUGH EXTENDED NORTHWARD INTO THE CHESAPEAKE
BAY...WITH A SECOND TROUGH IN THE LEE OF THE CENTRAL APPALACHIANS.
THE NEXT BAROCLINIC ZONE STRETCHED FROM THE NORTHERN PLAINS EAST
NORTHEAST ACROSS THE LOWER GREAT LAKES AND NEW ENGLAND.
HEAT INDEX VALUES ALONG AND EAST OF INTERSTATE 95 WILL BE NEAR 100F
THIS AFTERNOON. THE HIGHEST READINGS ARE EXPECTED IN URBAN LOCATIONS
SUCH AS BALTIMORE AND WASHINGTON DC...AND ALONG PORTIONS OF THE
WESTERN SHORE OF THE CHESAPEAKE BAY.
RUC HRRR WRF-ARW3 CONFIRMS THINKING THAT CONVECTION DEVELOPS ON TAIL
OF LOWER GREAT LAKES MCV THIS AFTERNOON...APPROACHING THE MOUNTAINS
LATE IN THE DAY. THIS ACTIVITY WILL BE HEADING INTO A LESS FAVORABLE
CAPPED ENVIRONMENT SO BELIEVE IT WILL WEAKEN ACROSS THE MOUNTAINS
THIS EVENING. MODIFIED KRNK RAOB INDICATED MUCH LESS INSTABILITY
THAN FURTHER EAST...AND A MORE PRONOUNCED MID LEVEL CAP. 16Z IAD
ACARS SOUNDING WAS 1-2F COOLER NEAR THE CAP AT 500MB THAN THE 12Z
KIAD RAOB. AND WITH GREATER THAN 70 PERCENT OF THE 09Z SREF MEMBERS
INDICATING MORE THAN 500 J/KG OF MUCAPE LATE THIS EVENING AND
TONIGHT...FELT IT WAS PRUDENT TO ADD POPS ACROSS THE WESTERN AND
NORTHERN FORECAST AREA. ACTIVITY MAY SPLIT ACROSS WESTERN
PA...NORTHERN PORTION ACCELERATING NORTHEAST TOWARD THE
DYNAMICS...SOUTHERN PORTION DIVING SOUTH SOUTHEAST INTO WEST
VIRGINIA SUPPORTER BY BETTER INSTABILITY.
STRONG DRYING OCCURS ALOFT BEHIND DECAYING CONVECTION/SHEAR
AXIS...WHICH MAY LAY THE GROUND WORK FOR AREAS OF FOG TO DEVELOP
LATER TONIGHT. IF LOWER LEVEL MOISTURE REMAINS IN PLACE AND WINDS
SLACKEN OVERNIGHT...FOG SHOULD BE MUCH MORE EXTENSIVE THAN PREVIOUS
NIGHTS. INTRODUCED PATCHY FOG ACROSS CLIMATOLOGICALLY FAVORED
VALLEYS WHERE CONFIDENCE WAS HIGHER DUE TO EARLIER TIMING OF THE DRY
AIR ALOFT...AND DECOUPLED WINDS. WHILE NOT IN THE FORECAST AT THIS
TIME...THERE ARE INDICATIONS AREAS OF FOG DEVELOP ALONG THE WESTERN
SHORE OF THE BAY.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
DRY AIR IMPINGING ALOFT AND DEVELOPMENT OF DOWNSLOPE FLOW SHOULD
CONTRIBUTE TO A SUNNY MONDAY. WESTERLY FLOW SHOULD SCOUR OUT THE
RICH DEW POINTS...LEADING TO WARMER TEMPERATURES. HEAT INDEX MAY
NEAR 100 DEGREES IN A FEW LOCATIONS EAST OF THE BLUE RIDGE...BUT
SIGNIFICANT CONTRIBUTER WILL BE THE AIR TEMPERATURES...WITH LOWER
HUMIDITY IN PLACE.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MON NGT THE FRNT WL BE DRAPED JUST N OF CWFA. DRY/STBL AIR AND DVM
WUDVE SHEARED CDFNT APART...NOT LEAVING MUCH OF A DISCONTINUITY
LEFT. THRFR...WL BE KEEPING A DRY FCST FOR ONE MORE PD...W/ PTCLDY
SKIES AND SEASONABLE TEMPS. AVGD OUT DIFFS BTWN MOS MIN-T GDNC.
THE PTTN WL BEGIN TO CHG TUE...AS S/WV WL RIDE ALNG THE STALLED
BNDRY...COAXING IT FURTHER S. ALTHO INSTBY STILL NOT GREAT /LARGER
VALUES TO THE S/...CNVGNC/SHEAR SHUD BE SUFFICIENT FOR AT LEAST
PCPN...SPCLY INVOF LOW. WL SUBSEQUENTLY BUMP POPS UPWD TUE AFTN-NGT.
IN ADDITION...WL RMV DIURNAL COMPONENT TO PCPN...THO ULTIMATELY
TIMING WL DEPEND UPON SPD OF IMPULSE.
THE BNDRY WL STILL BE IN THE NEIGHBORHOOD WED...PROVIDING FOCUS FOR
ANTHR ROUND OF SHRA/TSRA. NOT EXACTLY CLEAR-CUT WHERE BNDRY WL
BE...SO WL PRETTY MUCH INCL POPS AREAWIDE /XCPT FOR NEAR
FROSTBURG/...BUT MOST FVRBL INGREDIENTS WL RESIDE SE. THAT WL SET
STAGE FOR CLRG WED EVE AS CDSNFT SINKS S/E OF CWFA.
THE QSTNRY FNT WL BE CLOSE ENUF TO ALLW FOR DIURNAL TSRA OMH/EZF/NHK
THU. OTRW...HIPRES OVR GRTLKS WL EDGE INTO MUCH OF AREA...FOR
PT-MOSUNNY SKIES. WL NEED TO SEE HOW QUICKLY MSTR RTNS. FOR NOW...HV
KEPT CHC POPS FRI-SAT. HWVR...IF SFC HIGH WINS OUT...MAY NEED TO
SCALE THAT BACK. LIKEWISE...AMPLITUDE OF EAST COAST TROF MAY DRIVE
ANTHR CDFNT SEWD. CONFIDENCE IN ANY ONE SOLN DWINDLES BY DAY 7.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CONVECTION ACROSS WESTERN PA DURING THE MID AFTERNOON MAY CROSS
MOUNTAINS BEFORE WEAKENING LATE THIS EVENING DUE TO INFLUENCE OF CAP
ALOFT. ACTIVITY WILL HOWEVER HAVE TO BE WATCHED CLOSELY...INDICATED
PASSAGE OF SHEAR AXIS ALOFT WITH A CB GROUP...AND VCSH AT MRB. LATER
TONIGHT IF THE HIGHER DEWPOINTS REMAIN IN PLACE AS SKIES
CLEAR...PATCHY TO AREAS OF FOG SHOULD DEVELOP...AND MAY DIP INTO IFR
CATEGORY. NOT CONFIDENT IF WINDS CALM ENOUGH CLOSER TO BWI/DCA
BEFORE SUNRISE...BUT IF THIS OCCURS FOG MAY DEVELOP ACROSS PARTS OF
THE METRO AREA AS WELL.
MVFR-LCL IFR RESTRICTIONS...MOST LIKELY VSBYS...INVOF SHRA-TSRA
TUE-WED. IN MOST CASES...RESTRICTIONS WL BE BRIEF. VFR ANTICIPATED
THU-FRI.
&&
.MARINE...
A SMALL CRAFT ADVISORY FOR THE MARYLAND CHESAPEAKE BAY SOUTH OF
POOLES ISLAND AND LOWER TIDAL POTOMAC RIVER REMAINS IS IN EFFECT
THROUGH THIS EVENING. SOUTHERLY WINDS WILL CONTINUE TO INCREASE THIS
EVENING...BEFORE BECOMING WESTERLY OVERNIGHT. WNW OR N WINDS
TOMORROW BEHIND AN UPPER LEVEL DISTURBANCE.
NO ADDTL HEADLINES ANTICIPATED ATTM. HWVR...SCT TSRA LIKELY TO DVLP
TUE AFTN...AND SPORADICALLY CONT THRU WED EVE. AFTN-NGTTIME HRS
FAVORED. A FEW SMW/S PSBL IN THIS PD. TSRA MAY RTN FOR LWR PTMC/MID
BAY THU AFTN-EVE.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS ARE RUNNING AROUND ONE THIRD TO ONE HALF FOOT ABOVE
NORMAL WITH THE FULL MOON. CRISTOBAL LOOKS TO REMAIN WELL SOUTH OF
THE FORECAST AREA. HIGHEST TIDAL DEPARTURES SHOULD BE TONIGHT
AS THE SYSTEM TRACKS SOUTHEAST OF THE CHESAPEAKE BAY MOUTH.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ531>534-
537.
&&
SYNOPSIS...HTS
NEAR TERM...ROGOWSKI
SHORT TERM...ROGOWSKI
LONG TERM...HTS
AVIATION...ROGOWSKI/HTS
MARINE...ROGOWSKI/HTS
TIDES/COASTAL FLOODING...ROGOWSKIHazardous weather outlook, Jul 20, 10:08 AM EDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1008 AM EDT SUN JUL 20 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 211000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1008 AM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON INTO THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND MARYLAND PORTION OF THE CHESAPEAKE BAY SOUTH OF SANDY POINT MID AFTERNOON THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER-LEVEL DISTURBANCE WILL BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-211000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1008 AM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER-LEVEL DISTURBANCE WILL BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. ROGOWSKI
In the hours before
Special weather statement, Jul 20, 5:00 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 500 PM EDT SUN JUL 20 2008 MDZ501-502-WVZ501>504-202130- WESTERN GRANT WV-EASTERN GRANT WV-CENTRAL AND EASTERN ALLEGANY MD- EXTREME WESTERN ALLEGANY MD-WESTERN MINERAL WV-EASTERN MINERAL WV- 500 PM EDT SUN JUL 20 2008 ...STRONG THUNDERSTORMS TO AFFECT GRANT...ALLEGANY...AND MINERAL COUNTIES... AT 500 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF FROSTBURG TO 8 MILES NORTHWEST OF KITZMILLER TO 20 MILES WEST OF WILSON...MOVING EAST AT 35 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF FROSTBURG...WESTERNPORT...LA VALE...PIEDMONT... CUMBERLAND...RIDGELEY...KEYSER AND BAYARD WILL BE AFFECTED BY THESE STORMS. SAR
Special weather statement, Jul 20, 5:25 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 525 PM EDT SUN JUL 20 2008 MDZ501-502-WVZ501>504-202200- WESTERN GRANT WV-EASTERN GRANT WV-CENTRAL AND EASTERN ALLEGANY MD- EXTREME WESTERN ALLEGANY MD-WESTERN MINERAL WV-EASTERN MINERAL WV- 525 PM EDT SUN JUL 20 2008 ...STRONG THUNDERSTORMS TO AFFECT GRANT...ALLEGANY...AND MINERAL COUNTIES... AT 525 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLEASANT VALLEY TO MCCOOLE TO WILSON...MOVING EAST AT 35 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF FORT ASHBY WILL BE AFFECTED BY THESE STORMS. SAR
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:59 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 46 min |
| Jul 20, 6:21 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah | 39 min |
| Jul 20, 6:57 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Shenandoah, Warren, City of Winchester | 37 min |
| Jul 20, 7:19 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Loudoun, Warren | 41 min |
| Jul 20, 7:53 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William | 28 min |
| Jul 20, 5:32 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 43 min |
| Jul 20, 5:48 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 27 min |
| Jul 20, 6:05 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 40 min |
| Jul 20, 6:39 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 51 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Severe Thunderstorm Warnings in Maryland, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.